Hi I am a 29 year old male. To make a long story short, I noticed my eyes were yellow 2 weeks ago. I then started itching all over my body and the itching was so intense I set an appointment with my dr. the next day. We did blood work and my liver levels were high and my bilirubin was at a 8.2 with normal levels being 0-1.0. My Dr. then had me get an ultra sound and thats where we found a lesion on my liver and my gallbladder walls were thickening. During all of this time my itching was still at its all time high ( I couldnt sleep at night, benadryl only helped me to sleep and I still itched) A week goes by and my Dr has me take another blood test. We then seen my liver numbers come back down to normal but my bilirubin went up to 11.1. I now have an appointment to see a gastroenterologist 7 days from today. I am asking what can I do until my next appointment to reduce my bilirubin levels... The itching is unbearable! I am on my 3rd day of taking questran, so far that has not helped the itching. PLEASE HELP!!!
Measurement of bilirubin can be helpful in determining the causes of jaundice. Markedly greater elevations of unconjugated bilirubin relative to elevations of conjugated bilirubin in the blood suggest hemolysis (destruction of red blood cells). Marked elevations of liver tests (aspartate amino transferase or AST and alanine amino transferase or ALT) suggest inflammation of the liver (such as viral hepatitis). Elevations of other liver tests, e.g., alkaline phosphatase, suggest diseases or obstruction of the bile ducts.
Take the Liver Disease Quiz
In this Article
What is jaundice?What causes jaundice?What problems does jaundice cause?What diseases cause jaundice?What is neonatal jaundice (jaundice in newborn infants)?How is the cause of jaundice diagnosed?How is jaundice treated?Jaundice GlossaryJaundice Index
How is the cause of jaundice diagnosed?
Many tests are available for determining the cause of jaundice, but the history and physical examination are important as well.
The history can suggest possible reasons for the jaundice. For example, heavy use of alcohol suggests alcoholic liver disease, whereas use of illegal, injectable drugs suggests viral hepatitis. Recent initiation of a new drug suggests drug-induced jaundice. Episodes of abdominal pain associated with jaundice suggests blockage of the bile ducts usually by gallstones.
The most important part of the physical examination in a patient who is jaundiced is examination of the abdomen. Masses (tumors) in the abdomen suggest cancer infiltrating the liver (metastatic cancer) as the cause of the jaundice. An enlarged, firm liver suggests cirrhosis. A rock-hard, nodular liver suggests cancer within the liver.
Certain drugs can help reduce itching, particularly classical analgesics for neuropathic pain (gabapentin, antidepressants) which also exhibit antipruritic efficacy upon
clinical use. Some people find that antihistamines, such
as diphenhydramine (Benadryl) or hydroxyzine (Atarax),
help relieve symptoms and allow better sleep. For pruritus due to cholestasis, cholestyramine (Questran) and
colestipol (Colestid) may be effective. These drugs are
bile acid binders that attach to bile acids in the blood
and help eliminate them from the body. They can also
interfere with the absorption of other medications, so
other drugs should be taken at least two hours before or
after bile acid binders. Some studies have shown that
opiate antagonists such as naloxone (Narcan), naltrexone (Revia), and nalmefene (Revex)–which are used to
block the effects of opiate drugs–can also reduce severe
itching. Rifampin, phenobarbital (Luminal), ondansetron (Zofran), and ursodiol (Actigall) may also be used,
and several other medications are under study. A study
at AASLD 2005 (“Effects of Sertraline on Pruritus in
Cholestatic Liver Disease: A Randomized Double Blind
Placebo Controlled Crossover Study”) showed that Zoloft
(Sertraline), an antidepressant often prescribed to people
with hepatitis C, is also effective in reducing the itching
caused by cholestatis.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.